Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Lubbock, TX

September 26, 2004Castro County, Texas

NWS Lubbock, TX issued this flash flood warning at Sep 26, 2004, 2:22 PM CDT for Castro County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2004, 2:22 PM CDT (19:22 UTC)
Expired
Sep 26, 2004, 4:15 PM CDT
In force
113 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Castro County, TX

The radar

The Amarillo radar (KAMA), 99 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 261923
FFWLBB
TXC069-262115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
222 PM CDT SUN SEP 26 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CASTRO COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 415 PM CDT

* AT 215 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  SHOWERS AND THUNDERSTORMS OVER MUCH OF CASTRO COUNTY. THE SHOWERS  
  WERE MOVING NORTHWEST AROUND 15 MPH...WITH RAINFALL RATES OVER 2   
  INCHES PER HOUR IN SOME LOCATIONS. 

* LOCATIONS IN AND NEAR THE WARNING INCLUDE DIMMITT AND EASTER

THE CASTRO COUNTY SHERIFFS OFFICE REPORTED FM ROAD 1055 CLOSED 
BETWEEN HIGHWAY 86 AND FM 1524. WATER WAS REPORTED OVER THE ROAD IN 
SEVERAL OTHER LOCATIONS. 

THE TEXAS TECH MESONET SITE 2 MILES NORTHEAST OF DIMMITT REPORTED 
0.40 INCHES OF RAIN IN 5 MINUTES AROUND 140 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 7 4 5 1 2 9 0.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 3434 10249 3433 10201 3472 10201 3473 10251

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 4:03 AM CDT, 10 hours 19 minutes earlier.

Area forecast discussion, Sep 26, 4:03 AM CDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
403 AM CDT SUN SEP 26 2004

.SHORT TERM...
NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
NORTH AT 10 TO 15 MPH THIS MORNING. HEAVIEST ACTIVITY REMAINS OVER
THE W-TX/NM BORDER FROM LEA COUNTY EXTENDING NORTHEAST TO CASTRO AND
PARMER COUNTIES. LOW LEVEL WARM AIR ADVECTION AND ISENTROPIC LIFT
SHOULD CONTINUE TO KEEP THE FOCUS FOR HEAVY RAIN IN THESE AREAS.

CURRENT WATER VAPOR AND SATELLITE LOOPS SHOWING VIGOROUS SLOW MOVING
UPPER LEVEL TROUGH MOVING SLOWLY ACROSS NM/W-TX. LARGE UPPER LEVEL
RIDGING OVER THE CENTRAL PLAINS AND EASTERN U.S SERVING AS A
BLOCKING MECHANISM FOR THE SOUTH PLAINS TROUGH. THE EXPECTED SLOW
MOVEMENT OF THESE FEATURES WILL BE THE KEY FOCUS FOR A PERSISTENT
AND ACTIVE PATTERN THROUGH THE EARLY PART OF THE NEW WORKWEEK.

MODELS IN GOOD AGREEMENT IN SLOWLY MOVING UPPER CUT-OFF LOW AND
ASSOCIATED TROUGH VERY SLOWLY EAST THROUGH THE SHORT TERM PERIOD.
305-310K ISENTROPIC ANALYSIS CONTINUE TO KEEP THE BEST LIFT AND
MOISTURE ADVECTION OVER THE WESTERN COUNTY WARNING AREA THROUGH
SUNDAY. WEAK PERTURBATIONS EMBEDDED IN THE UPPER LEVEL FLOW WILL
ENHANCE TRAINING OF THUNDERSTORMS PRODUCING HEAVY RAIN. WILL KEEP
POPS IN THE 80 TO 100 RANGE SOUTHWEST AND WEST TO 70S IN THE CENTRAL
COUNTIES AND 40S EAST THROUGH SUNDAY NIGHT. WILL ALSO ADD MORE QPF
TO EXISTING GRIDS TO COVER ONGOING HEAVY RAIN.

SUNDAY MAX TEMPS WILL BE DETERMINANT ON CLOUD COVER AND POP. RIGHT
NOW...KEPT ALL AREAS FROM THE CENTRAL TO WEST COUNTIES UNDER
OVERCAST CONDITIONS WITH HIGHS ONLY IN THE UPPER 60S. POINTS EAST OF
THE CAPROCK COULD NOSE INTO THE MIDDLE TO UPPER 70S WITH BEST
MOISTURE AXIS REMAINING JUST TO THE WEST. BESIDE POP, TEMP, AND QPF,
KEPT PREVIOUS FORECAST INTEGRITY INTACT AS FORECAST REMAINS
PERSISTENT.  WIDELSKI

.LONG TERM...
FEW CHANGES AGAIN THIS MORNING AS HANDLING OF UPPER SYSTEM REMAINS
CONSISTENT. SHOULD SEE A CHANCE OF SHOWERS AND THUNDER THROUGH
TUESDAY WHEN IT APPEARS THE UPPER LOW WILL FINALLY SHIFT EAST OF THE
FA. PREVIOUS FCST POPS...TEMPS...ETC LOOK FINE WITH ONLY MINOR
MASSAGING. THEN MODELS ARE COMING INTO AGREEMENT ON THE STRENGTH
AND POSITIONING OF THE NEXT UPPER LOW PROGGED INTO THE DESERT SW
MIDWEEK...ALTHOUGH THERE IS LESS AGREEMENT WITH THE TIMING OF THIS
SYSTEM. COLD FRONT THROUGH THE FA SATURDAY LOOKS GOOD. THUS INSERTION
OF SLIGHT CHANCE POPS FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT SEEMS
PRUDENT ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       67  53  71  54 /  80  50  50  50
TULIA        69  56  72  56 /  70  50  50  50
PLAINVIEW    69  56  72  56 /  70  50  60  50
LEVELLAND    68  55  71  56 /  80  70  60  50
LUBBOCK      69  56  72  56 /  70  60  60  50
BROWNFIELD   68  55  71  57 /  80  70  60  50
CHILDRESS    78  58  78  59 /  60  40  50  50
SPUR         72  59  75  59 /  70  50  60  50
ASPERMONT    77  60  78  58 /  60  50  60  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/07
Hazardous weather outlook, Sep 26, 5:58 AM CDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
558 AM CDT SUN SEP 26 2004

TXZ021>044-271100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
558 AM CDT SUN SEP 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FLOODING

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
TODAY ACROSS MUCH OF THE AREA. THE SLOW MOVEMENT AND TRAINING NATURE
OF THESE THUNDERSTORMS WILL LIKELY CAUSE SOME AREAS OF HEAVY
RAINFALL...ESPECIALLY ACROSS WESTERN SECTIONS OF THE SOUTH
PLAINS...AREAS WHICH HAVE RECEIVED ONE TO THREE INCHES OF RAINFALL
SATURDAY AND SATURDAY NIGHT. AS A RESULT...ANY ADDITIONAL HEAVY
RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW LYING AREAS. HOWEVER...THE EXPECTED AREAL EXTENT AND SEVERITY
OF ANY FLOODING PROBLEMS IS NOT EXPECTED TO BE SUFFICIENT TO WARRANT
THE ISSUANCE OF A FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL SLOW MOVING THUNDERSTORMS ARE POSSIBLE MONDAY AND COULD
LEAD TO MORE HEAVY RAIN AND LOCALIZED FLOODING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 3:10 PM CDTFlash Flood WarningLUBCochran110 min
Sep 26, 5:56 PM CDTFlash Flood WarningLUBYoakum109 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.